Kansas, 2014

Drought in Kansas, December 1 to 31, 2014

December 1 to 31, 2014 · NWS GLD · 6 events in 6 counties and zones

Above normal precipitation during the month helped improve the drought status for Northwest Kansas. Many COOP sites reported above normal precipitation for the month.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Above normal precipitation during the month helped improve the drought status for Northwest Kansas. Many COOP sites reported above normal precipitation for the month. However the D2 category drought persisted, but did decreased in area to include counties east from Sherman to Thomas, and south from Sherman to Greeley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 30, 11:59 PM CST, 1 minute earlier.

Area forecast discussion, Nov 30, 11:59 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1059 PM MST SUN NOV 30 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 200 PM MST SUN NOV 30 2014

WEATHER DISTURBANCE AND POCKET OF 850-500MB MOISTURE CURRENTLY
MOVING OFF THE COLORADO FRONT RANGE AND PARTS OF SOUTHEAST NEBRASKA
FORECAST TO QUICKLY MOVE EAST ALONG/NORTH OF THE KS/NE BORDER
TONIGHT EXITING THE AREA FROM WEST TO EAST DURING THE DAY MONDAY.
WILL CONTINUE WITH SLIGHT CHANCE/LOW CHANCE POPS GENERALLY ALONG AND
NORTH OF THE KS/NE BORDER TONIGHT. LOW TEMPERATURES IN THE SINGLE
DIGITS ABOVE ZERO WITH WIND CHILLS AS LOW AS -10F IN A FEW PLACES.

MONDAY...AS THE SFC HIGH MOVES EAST AND LEE TROUGH DEVELOPS TO THE
WEST PRESSURE GRADIENT INCREASES ALONG AND WEST OF THE CO/KS BORDER
WHERE 15 TO 20 MPH WINDS WITH HIGHER GUSTS DEVELOP BY LATE MORNING
AND CONTINUE THROUGH THE DAY. LOTS OF SUN BY MID TO LATE AFTERNOON
WITH HIGH TEMPERATURES IN THE UPPER 20S TO LOW 30S. WIND CHILLS WILL
MAKE IT FEEL COLDER WITH MID TEENS TO AROUND 20.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 226 PM MST SUN NOV 30 2014

OVERALL QUIET LONG-TERM FORECAST PERIOD FORECAST. HOWEVER...LARGE
SHIFT IN THE UPPER LEVEL PATTERN MAY LEAD TO A STRONG WEATHER
DISTURBANCE MOVING THROUGH THIS WEEKEND.

FORECAST PERIOD STARTS QUITE COLD ON MONDAY NIGHT. LIGHT SOUTH WINDS
DEVELOP OVER EASTERN COLORADO AND SPREAD EAST THROUGH THE NIGHT.
HOWEVER...MAV/MEX/ECE GUIDANCE...AMONG OTHERS...SUGGEST THAT
TEMPERATURES WILL DROP INTO THE SINGLE DIGITS ACROSS PORTIONS OF THE
REGION UNDER CLEAR SKIES. FELT THAT THERE WAS A LARGE ENOUGH WINDOW
OF LIGHT WINDS UNDER CLEAR SKIES THAT WOULD LEAD TO A SHARP DROP IN
TEMPS FOLLOWED BY A STEADY INCREASE OVERNIGHT.

WARM WEATHER RETURNS FOR TUESDAY AND ONCE AGAIN THURSDAY THROUGH
SATURDAY. DID NOT INCLUDE WEDNESDAY AS MODELS HAVE BEEN FAIRLY
CONSISTENT IN BRINGING ANOTHER COLD FRONT SOUTH THROUGH THE FORECAST
AREA. LOW STRATUS/FOG MAY BE POSSIBLE ONCE AGAIN BEHIND THE COLD
FRONT PASSAGE BUT WAS NOT CONFIDENT ENOUGH TO PLACE IN THE GRIDS AT
THIS TIME.

MAJOR WEATHER PATTERN SHIFT APPEARS MORE LIKELY THIS WEEKEND. A LEAD
PACIFIC DISTURBANCE BREAKS THE RIDGE OF HIGH PRESSURE DOWN THAT
PLAGUED OUR PRECIPITATION CHANCES RECENTLY. THEN...A SECOND...MUCH
STRONGER LOW PRESSURE MOVES ACROSS THE SOUTHWEST AND EJECTS OVER THE
PLAINS SATURDAY NIGHT. IT IS THIS SYSTEM THAT COULD BRING HIGH
PRECIPITATION CHANCES. THERE ARE STILL PLENTY OF DETAILS TO BE
RESOLVED WITH THIS POTENTIAL SYSTEM. GUIDANCE HINTS THAT COOLER AIR
MAY ADVECT IN FROM THE NORTH PRIOR TO THIS DISTURBANCE...LEADING TO
A CHANCE FOR SOME WINTER PRECIPITATION. MENTIONED A RAIN/SNOW MIX
FOR PRECIPITATION TYPE FOR NOW.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1053 PM MST SUN NOV 30 2014

VFR CONDITIONS ARE EXPECTED AT MCK AND GLD THROUGH THE TAF PERIOD
WITH LIGHT NORTHEAST WINDS TURNING SOUTHEAST AND INCREASING DURING
THE AFTERNOON AS SURFACE HIGH PRESSURE MOVES INTO THE PLAINS
STATES AND THE PRESSURE GRADIENT INCREASES ACROSS THE CENTRAL HIGH
PLAINS REGION. CLOUD COVER WILL ALSO DIMINISH THROUGH THE DAY WITH
SKIES BECOMING MOSTLY CLEAR AFTER 22Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...RRH
AVIATION...LOCKHART
Hazardous weather outlook, Nov 30, 3:00 PM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MST SUN NOV 30 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
200 PM MST SUN NOV 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIND CHILL READINGS WILL DROP INTO THE ZERO TO 10 DEGREE BELOW
ZERO RANGE EARLY THIS EVENING AND CONTINUE THROUGH MID MORNING
MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Thomas

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Thomas forecast zone
Reported by
COOP Observer
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Category D2 severe drought continued across the county. The monthly precipitation ranged from 0.41 to 0.68 above normal for COOP sites across the county.

Drought, Logan

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Category D2 severe drought continued across the county. The monthly precipitation ranged from 0.30 below normal to 0.95 above normal for COOP sites across the county.

Drought, Wichita

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Wichita forecast zone
Reported by
COOP Observer
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

Category D2 severe drought continued across the county.

Drought, Sherman

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Sherman forecast zone
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Category D2 severe drought continued across the county. The monthly precipitation ranged from 0.97 to 1.02 above normal for COOP sites across the county.

Drought, Wallace

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Wallace forecast zone
Reported by
COOP Observer
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Category D2 severe drought continued across the county. The monthly precipitation ranged from 0.03 below normal to 0.36 above normal for the COOP sites across the county.

Drought, Greeley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Greeley forecast zone
Reported by
COOP Observer
Coordinates
38.481, -101.806 (the zone’s center; the record gives no point)

Category D2 severe drought continued across the county. The monthly precipitation was 0.35 above normal for Tribune 1W.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550930, 550932, 550936, 550928, 550931, 550934.